Warnings upgraded


Adverse event warnings for the use of fluoroquinolone antibiotics are set to be upgraded, the Therapeutic Goods Administration has revealed.

In an alert, released late last week, the TGA says that following a 2019 study on the use of fluoroquinolone antibiotics and risk of aortic aneurysm/dissection, it would update the Product Information (PI) for these medicines to “include more information about various potential adverse events”.

Fluoroquinolone antibiotics marketed in Australia include:

  • ciprofloxacin
  • norfloxacin
  • moxifloxacin.

“The TGA investigated a safety signal relating to the rare but serious potential adverse event of aortic aneurysm and dissection associated with these medicines,” it’s release said.

An aortic aneurysm is an abnormal dilation of the main artery in the body that can in some circumstances rupture or dissect. This can lead to haemorrhage and in severe cases result in death.

“Recent epidemiologic studies have shown an association between fluoroquinolone antibiotic use and aortic aneurysm and dissection. All PIs for fluoroquinolone antibiotics are being updated to include a precaution regarding this risk, particularly in the older population, which aligns with similar warnings being required by other international regulators (including the European Medicines Agency and the US Food and Drug Administration),” the TGA said.

The precaution advises that fluoroquinolones should only be used after careful benefit-risk assessment and after consideration of other therapeutic options in patients with positive family history of aneurysm disease, or in patients diagnosed with pre-existing aortic aneurysm and/or dissection, or in presence of other risk factors or conditions predisposing for aortic aneurysm and dissection.

The latter could include Marfan syndrome, vascular Ehlers-Danlos syndrome, Takayasu arteritis, giant cell arteritis, Behcet’s disease, hypertension or known atherosclerosis.

During the TGA investigation, it was also identified that the PIs for these medicines “should be updated to ensure that precautions regarding the potential adverse events of dysglycaemia and psychiatric adverse reactions are included for all products and the information presented consistently”.

The precaution for dysglycaemia also contains reference to hypoglycaemia and hypoglycaemic coma.

The precaution for psychiatric adverse reactions is included under a separate heading titled ‘Central Nervous System Effects’.

This advises that these medicines have been associated with an increased risk of psychiatric adverse reactions including: toxic psychosis, psychotic reactions progressing to suicidal ideations/thoughts, hallucinations or paranoia; depression, or self-injurious behaviour such as attempted or completed suicide; anxiety, agitation, or nervousness; confusion, delirium, disorientation, or disturbances in attention; insomnia or nightmares; memory impairment.

“These reactions may occur following the first dose and if patients experience any of these symptoms, they should inform their doctor immediately and discontinue the drug,” the TGA advised.

Fluoroquinolones remain an important antibiotic for use against susceptible infections. Prescribers are reminded to follow appropriate local antibiotic prescribing guidelines, the agency said.

Fluoroquinolones are usually reserved for patients who have no other treatment options.

 

 

 

 

Previous Retailers without strong connections suffer: TWC
Next Out of stock

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.